Maine, 2011Heavy Snow in Maine, December 8, 2011
December 8, 2011 · NWS CAR · 1 event in 1 county or zone
Intensifying low pressure tracking rapidly along the Maine coast to the maritimes brought heavy snow to portions of northeast Maine. Snow began during the early morning hours of the 8th then continued through mid morning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intensifying low pressure tracking rapidly along the Maine coast to the maritimes brought heavy snow to portions of northeast Maine. Snow began during the early morning hours of the 8th then continued through mid morning. Storm total snow accumulations ranged from 5 to 9 inches across northeast Aroostook county with 4 to 7 inches across southeast Aroostook county. Lesser snow accumulations occurred across northwest Maine. The lack of cold air limited snow accumulations further south across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 8, 12:11 AM EST, 49 minutes earlier.
Area forecast discussion, Dec 8, 12:11 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1211 AM EST THU DEC 8 2011
.SYNOPSIS...
A STATIONARY FRONT WILL REMAIN OVER THE GULF OF MAINE TONIGHT WHILE
LOW PRESSURE FROM THE MID ATLANTIC COAST RAPIDLY INTENSIFIES OVERNIGHT
AS IT MOVES INTO THE GULF OF MAINE AND THEN INTO SOUTHERN NEW BRUNSWICK
BY THURSDAY MORNING. THE LOW WILL CONTINUE TO RAPIDLY MOVE NORTHEAST
TOWARD SOUTHERN LABRADOR THURSDAY NIGHT WHILE WEAK HIGH PRESSURE
FROM THE MIDWEST RIDGES TOWARD THE REGION BY FRIDAY MORNING.
&&
.NEAR TERM /THROUGH THURSDAY/...
UPDATE: ADJUSTED TEMPERATURE GRIDS TO BRING THEM UP TO THE CURRENT
LEVELS PER THE LATEST OBS. LATEST SFC ANALYSIS SHOW RAIN/SNOW LINE
FROM BRIDGEWATER TO A PATTEN LINE. ALL SNOW NORTH OF THE LINE.
MAIN SFC LOW SE OF LONG ISLAND,NY AND MOVING NE. BROUGHT POPS TO
100% ALL THE WAY INTO NORTHERN AND NORTHWESTERN MAINE PER THE
LATEST RADAR TREND. HEAVIES LINE OF PRECIP FROM HOULTON SW THROUGH
MILLINOCKET INTO GREENVILLE. LATEST FORECAST HAS PROGRESSION OF
PRECIP HANDLED QUITE WELL.
.PREVIOUS DISCUSSION...
SIGNIFICANT EARLY WINTER STORM ON TAP FOR NORTHERN PORTIONS OF THE
FORECAST AREA...WITH DOWNEAST MAINE SEEING MOSTLY RAIN.
PRECIPITATION WILL SPREAD FROM SOUTH TO NORTH...BEGINNING THIS
EVENING AND REACHING INTO FAR NORTHERN MAINE AROUND MIDNIGHT.
MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE HANDLING OF LOW
PRESSURE CURRENTLY OVER THE MID ATLANTIC STATES. THE CENTER IS
PROGGED TO MOVE ACROSS EASTERN MASSACHUSETTS AND OVER THE GULF OF
MAINE...INTENSIFYING AS IT DOES SO. IT WILL BE VERY NEAR EASTPORT
MAINE AT 12Z/7 AM THURSDAY...THEN THE LOW WILL RACE NORTHEASTWARD
INTO THE CANADIAN MARITIMES BY THURSDAY AFTERNOON. THIS TRACK IS
HIGHLY FAVORABLE FOR HEAVY SNOW ACROSS NORTHERN MAINE. THE ONLY
SNAG IS THE LACK OF TRULY COLD AIR. MODELS INDICATE THAT A VERY
TIGHT RAIN/SNOW GRADIENT WILL EXIST SOMEWHERE ACROSS CENTRAL
PORTIONS OF THE STATE OVERNIGHT UNTIL THE SYSTEM MOVES TO THE EAST
AND COLDER AIR SPREADS INTO THE REGION IN ITS WAKE. ADDING TO THE
CONFUSION IS THE POSSIBILITY OF SOME SLEET OR FREEZING RAIN MIXING
IN ALONG THE RAIN/SNOW TRANSITION LINE. THIS MAKES FOR A DIFFICULT
SNOW FORECAST AS EVEN A SLIGHT SHIFT IN THE STORM'S TRACK WILL
RESULT IN SIGNIFICANT DIFFERENCES IN THE TOTAL SNOWFALL. THE 12Z
NAM AND 12Z ECMWF BOTH TRENDED A BIT COLDER THAN THE PREVIOUS RUNS
WHILE THE 12Z GFS WAS A BIT WARMER THAN THE 06Z RUN. FORECASTER
PREFERENCE WAS TOWARD THE COLDER SOLUTIONS...AND HENCE MORE SNOW
ACROSS THE NORTH.
OTHER THAN THE PRECIP TYPE ISSUES...THE OTHER FACTOR WORKING AGAINST
HIGH SNOWFALL AMOUNTS IS THE RAPID FORWARD PROGRESSION OF THE
SYSTEM. THE LACK OF A CLOSED LOW ALOFT MEANS THE SYSTEM WILL QUICKLY
BE SHUNTED TO THE NORTHEAST IN FAST SOUTHWEST FLOW. PERIODS OF
HEAVY SNOW ARE LIKELY HOWEVER AS MODELS INDICATE PLENTIFUL
FRONTOGENESIS ON THE NORTHERN SIDE OF THE SYSTEM. AS SUCH SOME
LOCATIONS WILL SEE SNOWFALL RATES OF 1 INCH PER HOUR.
WITH ALL THIS IN MIND...SNOWFALL TOTALS OF 6-10 INCHES ARE EXPECTED
ACROSS NORTHWESTERN PORTIONS OF THE FORECAST AREA...MAINLY ALONG AND
NORTH OF A PRESQUE ISLE TO RIPOGENUS TO GREENVILLE LINE. SOUTH OF
THIS LINE...A VERY TIGHT SNOWFALL GRADIENT WILL EXIST OWING TO THE
MIXED PRECIPITATION. SNOWFALL TOTALS OF 2-6 INCHES CAN BE EXPECTED
FROM DOVER-FOXCROFT TO MILLINOCKET TO HOULTON. SOUTH OF THESE
LOCATIONS SNOW WILL BE 2 INCHES OR LESS WITH NO SNOW ACCUMULATION
EXPECTED FOR COASTAL HANCOCK AND WASHINGTON COUNTIES. CONFIDENCE IN
THESE NUMBERS WAS HIGH ENOUGH TO WARRANT THE ISSUANCE OF A WINTER
STORM WARNING FOR NORTH AND WESTERN MAINE. A WINTER WEATHER ADVISORY
HAS BEEN HOISTED FOR THE TIER OF ZONES IMMEDIATELY SOUTH OF THESE
AREAS. AGAIN A SHIFT IN THE STORM TRACK AND THE RESULTANT SHIFT IN
THE RAIN/SNOW LINE COULD MEAN BIG DIFFERENCES BETWEEN EXPECTED
SNOWFALL AND WHAT ACTUALLY OCCURS.
RAINFALL-WISE...OCCASIONALLY HEAVY RAIN IS POSSIBLE AS THE
AFOREMENTIONED FRONTOGENESIS WORKS ITS WAY OVER THE REGION. ONE TO
1.5 INCHES IS EXPECTED OVER DOWNEAST MAINE. AREA RIVERS ARE RUNNING
LOW SO NO FLOODING IS ANTICIPATED.
THE OTHER CONCERN FOR TOMORROW IS GUSTY WINDS ON THE BACK SIDE OF
THE STORM. WINDS WILL TURN TO THE NORTHWEST AND INCREASE TO 15-25
MPH WITH GUSTS TO 35 MPH POSSIBLE. THIS COMBINED WITH THE HEAVY WET
SNOW MAY CAUSE SCATTERED POWER OUTAGES.&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
BRISK WINDS SHOULD DIMINISH OVRNGT THU AS THE DEEP LOW EXITS NE
RAPIDLY THRU THE MARITIMES. A BRIEF RIDGE OF SFC HI PRES SHOULD
BRING CLRG SKIES THU EVE...BUT THIS WILL GIVE WAY TO INCREASING MID
CLDNSS BY FRI MORN AS THE RIDGE MOVES E AND LOW TO MID WARM ADVCN
MOVES INTO THE FA WELL IN ADVANCE OF AN UPPER TROF FROM THE MIDWEST.
OVRNGT LOWS MAY BE CAPPED LATE THU NGT BY INCREASING CLDS...BUT WITH
LGT WINDS CONTG OVR MOST LOCATIONS...CONDITIONS WERE NOT LIKELY
GOING TO BE IDEAL FOR RADIATIONAL COOLING ANYWAY.
CLDS WILL THICKEN FRI MORN WITH SN SHWRS POSSIBLE FRI AFTN ACROSS
THE NRN HALF OF THE FA AS THE UPPER LVL TROF APCHS AND THE
ASSOCIATED BAROCLINIC LEAF MOVES INTO THE FA. HI TEMPS WILL BE AT OR
A LITTLE ABV NORMAL DUE TO WEAK LLVL WARM ADVCN BY FRI AFTN.
STEADY LGT SN WILL BE POSSIBLE FRI NGT ACROSS NRN PTNS OF THE
FA...SPREADING INTO SE PTNS OF THE FA LATE FRI NGT AND ERLY SAT
MORN AS A WEAK SFC LOW TRIES TO RE-FORM IN THE BAY OF FUNDY IN
RESPONSE TO THE APCHG UPPER TROF OVR QB. SOME GFS ENS MEAN RUNS
SUGGEST THE POTENTIAL FOR A LITTLE MORE SNFL...BUT TO ERLY TO BE
CONFIDENT ENOUGH TO PLACE IN GRIDS ATTM. OVRNGT LOWS WILL
DEFINITELY BE WELL ABV NORMAL THIS NGT DUE TO CONTD LLVL WARM
ADVCN...CLD CVR AND PRECIP.
ANY STEADY LGT SN SHOULD MOVE E OF THE FA BY LATE SAT MORN/ERLY AFTN
AS THE SFC LOW MOVES E TOWARD THE ERN MARITIMES. MDTLY STRONG LLVL
COLD ADVCN OVR THE FA IN THE WAKE OF THIS SYSTEM WILL KEEP HI TEMPS
SAT AFTN RISING MUCH ABV FRI NGT'S LOWS...SPCLY OVR THE NRN HLF OF
THE FA WHERE COLD ADVCN SC CLD CVR WILL INGER LONGEST INTO THE AFTN
HRS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE BUILDING ALONG THE MID ATLANTIC COAST WILL BRING
PARTLY SUNNY AND DRY WEATHER TO THE DOWNEAST REGION SUNDAY INTO
SUNDAY NIGHT. A WEATHER DISTURBANCE MOVING ACROSS THE NORTH WILL
BRING A MOSTLY CLOUDY SKY WITH SOME SNOW SHOWERS OVER NORTHERN
AREAS. HIGH PRESSURE WILL THEN FOLLOW FOR EARLY NEXT WEEK BRINGING
DRY CONDITIONS. SKIES WILL TREND MOSTLY CLEAR DOWNEAST BUT MOSTLY
CLOUDY OVER THE NORTH EARLY TO MID WEEK NEXT WEEK IN HIGH PRESSURE.
A TROUGH WILL APPROACH FROM THE GREAT LAKES REGION LATE WEDNESDAY
INTO WEDNESDAY NIGHT AS ANOTHER TROUGH BACKS IN FROM THE ATLANTIC.
THE WESTERN TROUGH MAY COMBINED WITH THE ATLANTIC TROUGH TO BRING A
CHANCE OF SNOW OR SNOW SHOWERS WEDNESDAY NIGHT INTO THURSDAY. MODEL
GUIDANCE INDICATES THAT A BLOCKING RIDGE MAY FORM OVER NORTHEASTERN
CANADA LATER NEXT WEEK. THIS COULD CAUSE THE TROUGHS IN THE VICINITY
TO STALL BRINGING A PROLONGED PERIOD OF UNSETTLED WEATHER LATER IN
THE WEEK.
&&
.AVIATION /05Z THURSDAY THROUGH MONDAY/...
NEAR TERM: WIDESPREAD IFR EXPECTED TO DEVELOP THIS EVENING AS LOW
PRESSURE MOVES BY TO THE SOUTH OF THE REGION. NORTHERN TERMINALS
WILL REMAIN ALL SNOW WHILE KBGR AND KBHB WILL BE RAIN CHANGING TO
SNOW LATE THURSDAY MORNING. SOME RAIN/SNOW/SLEET MIX AT KHUL. THE
PRECIPITATION WILL QUICKLY END FROM WEST TO EAST LATE THURSDAY
MORNING. MVFR/VFR CONDITIONS EXPECTED AFTER 18Z AS SKIES BECOME
MOSTLY CLEAR. GUSTY NORTHWEST WINDS REACHING 30 KT EXPECTED
THURSDAY.
SHORT TO LONG TERM: VFR THU NGT INTO FRI MORN...THEN MVFR NRN TAF
SITES FRI AFTN..SPREADING SWRD TO INCLUDE DOWNEAST SITES FRI NGT
WHILE NRN TAF SITE EXPERIENCE A PD OF IFR. NRN TAF SITES SHOULD
IMPROVE TO HI MVFR BY SAT AFTN AS DOWNEAST SITES IMPROVE TO VFR...
WITH THIS TREND CONTG THRU SUN. ALL SITES SHOULD THEN BE VFR SUN
NGT MON.
&&
.MARINE...
NEAR TERM: THE GALE WARNING REMAINS IN EFFECT FOR TOMORROW. WINDS
WILL INCREASE THIS EVENING AS LOW PRESSURE APPROACHES AND THEN
MOVES ACROSS THE GULF OF MAINE. THEY WILL TURN TO THE NORTHWEST
AND INCREASE TO 20-30 KT WITH GUSTS TO 40 KT THURSDAY MORNING AND
REMAIN SO UNTIL THURSDAY EVENING.
SHORT TERM: GLW CONDITIONS SHOULD CONT INTO MUCH OF THE EVE
THU ACROSS OUR WATERS...THEN SUBSIDING TO SCA BY LATE THU NGT
AS THE DEEP LOW MOVES NE FURTHER AWAY THROUGH THE MARITIMES.
DUE TO RETURN SW LLVL FLOW FRI INTO ERLY SAT MORN...AND THEN MDTLY
STRONG LLVL COLD ADVCN SAT AFTN INTO SAT NGT...SCA CONDITIONS WILL
LIKELY CONT OVR OUR WATERS THRU THE REMAINDER OF THE SHORT TERM.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 1 PM EST THIS AFTERNOON FOR
MEZ001>004-010.
WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
MEZ005-006-031.
MARINE...GALE WARNING FROM 7 AM THIS MORNING TO 10 PM EST THIS EVENING
FOR ANZ050>052.
&&
NEAR TERM...HEWITTHazardous weather outlook, Dec 7, 3:22 PM EST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
322 PM EST WED DEC 7 2011
MEZ001>004-010-082030-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-CENTRAL PISCATAQUIS-
322 PM EST WED DEC 7 2011
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.
MEZ005-006-031-082030-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-SOUTHERN PISCATAQUIS-
322 PM EST WED DEC 7 2011
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM
EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.
MEZ011-015>017-029-030-032-082030-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
NORTHERN WASHINGTON-
322 PM EST WED DEC 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
RAIN WILL CONTINUE ACROSS DOWNEAST MAINE AS LOW PRESSURE MOVES
FROM THE MID ATLANTIC INTO THE GULF OF MAINE OVERNIGHT. SNOW MAY
MIX IN WITH THE RAIN LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
RAIN WILL QUICKLY MIX WITH AND CHANGE TO SNOW THURSDAY MORNING AS
COLDER AIR MOVES INTO THE REGION AROUND THE BACK OF THE DEPARTING
LOW. SNOWFALL AMOUNTS OF UP TO 2 INCHES ARE EXPECTED AWAY FROM THE
COAST. LITTLE TO NO SNOW IS EXPECTED IN COASTAL AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.
ANZ050>052-082030-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
322 PM EST WED DEC 7 2011
...GALE WARNING IN EFFECT FROM 7 AM TO 10 PM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NORTH TO NORTHWEST WINDS OF 15 TO 25 KT ARE EXPECTED TONIGHT AS
LOW PRESSURE MOVES FROM THE MID ATLANTIC AND INTO THE GULF OF
MAINE. WIDESPREAD RAIN WILL CONTINUE THROUGH TONIGHT AS WELL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.
HASTINGS
Heavy Snow, Northeast Aroostook
- When
- December 8, 1:00 AM EST to 9:00 AM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 9 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Nebraska, December 8, 20113 deaths · 18 events
- Frost and Freeze in California, December 8, 2011$300 million · 4 events
- Freezing Fog in Washington, December 8 to 9, 20111 death · 1 injured · 1 event
- Winter Storm and Winter Weather in Michigan, December 8 to 10, 20113 injured · $20,000 · 4 events
- Frost and Freeze in Texas, December 8, 20116 events
- Winter Weather in Missouri, December 8 to 9, 20115 events
- High Wind in New York, December 8, 2011$10,000 · 60 kt wind · 3 events
- Strong Wind in Pennsylvania, December 8, 2011$1,000 · 2 events
- High Wind in Rhode Island, December 8, 2011$3,000 · 59 kt wind · 2 events
- Flood in New Hampshire, December 8 to 9, 20111 event
- Frost and Freeze in Oregon, December 8 to 9, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355775.